Medicines That Can Cause Changes in Menstrual Bleeding
Many prescription and nonprescription medicines can affect the menstrual cycle. A few examples are:
- Aspirin and other medicines (called blood thinners) that prevent blood clots.
- Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (for example, Advil or Motrin) and naproxen (for example, Aleve).
- Hormonal forms of birth control, such as birth control pills, Depo-Provera injections, Nexplanon implants, and the levonorgestrel IUD (Mirena).
- Hormone therapy.
- Medicines used to treat cancer (chemotherapy).
- Thyroid medicines.
If you are having changes in menstrual bleeding that you think may be related to medicine use:
- Call the doctor who prescribed the medicine to determine whether this is an expected side effect of this medicine. An appointment may not be needed.
- If you are taking a medicine not prescribed by a doctor, stop taking it. Call your doctor if you feel you need to keep taking the medicine or if you need help to control your symptoms after you stop the medicine.
Current as of:
March 1, 2023
Author: Healthwise Staff
William H. Blahd Jr. MD, FACEP - Emergency Medicine
Martin J. Gabica MD - Family Medicine
E. Gregory Thompson MD - Internal Medicine
Kathleen Romito MD - Family Medicine
Current as of: March 1, 2023
William H. Blahd Jr. MD, FACEP - Emergency Medicine & Martin J. Gabica MD - Family Medicine & E. Gregory Thompson MD - Internal Medicine & Kathleen Romito MD - Family Medicine